Ohio, 2005

Hail in Ohio, July 8, 2005

July 8, 2005 · NWS CLE · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 8, 2:30 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 8, 2:30 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
330 PM EDT FRI JUL 8 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
WATER VAPOR SHOWS A FAIRLY VIGOROUS SHORT WAVE OVER MI ROTATING
AROUND THE UPR LOW LK HUR. ALTHOUGH WATER VAPOR SHOWS PLENTY OF DRY
AIR OVER THE REGION...COLD AIR ALOFT (H5 TEMPS -15C) COMBINED WITH
STRONG INSOLATION IS ALLOWING FOR A FEW STORMS TO POP UP ACROSS THE
AREA. SHORT TERM RUC GUIDANCE SUGGESTS THAT BEST ACTIVITY WL BE OVER
THE WRN FORECAST AREA WHERE MORE STABLE AIR FROM THE LAKE HAS NOT
REACHED. AREA OVER THE CENTRAL FORECAST AREA MAY HAVE SOME LAKE
STABILIZATION AS THE RUC ANALYSIS DOES NOT SHOW AS MUCH INSTABILITY
AS OVER THE WRN AREAS. IN REALITY...BEST INSTABILITY IS OVER SE
LOWER MI AND BEST CVRG IS OVER THE NRN SHORE OF LKERI AND THIS IS
WHERE THE BEST CONVECTION IS LOCATED ATTM. OVERALL...COVERAGE WL NOT
BE AS WIDESPREAD AS THURSDAY DUE TO DRY AIR. NONETHELESS...THINK
THAT SCT WORDING FOR WRN AREAS THIS EVENING WILL WORK OUT WELL. WL
ALSO GO WITH CHC WORDING OVER THE EAST DUE TO SLIGHTLY BETTER Q-VECT
CVRG AND A LITTLE BETTER MOISTURE...ALTHOUGH I MAY CHANGE THIS TO
SLIGHT CHANCE LAST MINUTE BASED ON LATEST RADAR TRENDS. WITH
FREEZING LVLS AROUND 10KFT AND MARGINAL SHEAR OF 20-25KT THINK THAT
ISO MARGINAL SVR PULSE TYPE STORMS NOT OUT OF QUESTION LATE THIS
AFTN/THIS EVENING. HAIL WOULD BE MAIN PROBLEM WITH LOW FREEZING
LVLS...HOWEVER SFC DELTA THETA-E OF -20K WOULD ALSO SEEM TO BE
SUFFICIENT FOR A LCL DOWNBURST. RUC ALSO SUGGESTS DCAPE VALUES
AROUND 1100 J/KG OVER THE WESTERN FORECAST AREA WHICH WOULD ALSO
SUGGEST LCL DOWNBURST TYPE WINDS. THOUGHT ABOUT PUTTING SOME PATCHY
FOG IN FOR TONIGHT...BUT DWPTS LOWER THAN THU AFTN AND IT DOES NOT
LOOK LIKE PCPN WL BE AS WIDESPREAD. MAY BE SOME LCL AREAS OF FOG BUT
PROBABLY NOT ENOUGH TO PUT IN THE FCST ATTM.

HIGH PRES OVER THE UPR MIDWEST BUILDS OVER THE REGION ON SAT AND
SUN. NAM AND GFS BOTH SHOW A STRONG SUBSIDENCE INVERSION AND
INCREASING 700MB TEMPS SO THE AREA SHOULD BE GENERALLY CAPPED OFF
FOR THE WKND LIMITING PCPN. WL LIKELY SEE SOME DIURNAL CU EACH
AFTN/EVENING OVER LAND AREAS...THEN SOME HIGH CLDS FROM BLOWOFF FROM
CONVECTION OVER THE PLAINS/WRN LAKES ON SUNDAY. OTHERWISE...LOOKS
LIKE A QUIET WEEKEND ACROSS THE REGION. 850MB TEMPS AROUND 15C SAT
RISING TO +19 TO 19C WL YIELD TEMPS IN THE MID 80S WEST AND LOWER
80S EAST ON SAT AND AROUND 90 WEST AND MID 80S EAST. HOWEVER...DWPTS
SHOULD BE RELATIVELY LOW (GENERALLY IN THE LOWER 60S) SHOULD ALLOW
LOWS TO DROP BACK INTO THE LOW-MID 60S EACH NIGHT.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
MUCH OF THE LONG TERM FCST DEPENDS ON THE TRACK OF DENNIS. LATEST
NHC TRACK HAS THE SYSTEM MOVING TO NR CVG BY WED MRNG. THIS WOULD
SUGGEST AN INCREASED CHC FOR PCPN TUE NIGHT THRU THURSDAY TIME
FRAME. AM SOMEWHAT CONCERNED THAT THE SYSTEM WL TRY TO STALL OVER
THE OH VLY WED WITH THE WEAKNESS IN THE UPR FLOW FCST TO BE OVER THE
GTLKS. THINK THAT THE CENTER OF THE SYSTEM MAY STAY NEAR THE OH
RIVER AND NEVER MAKE IT N OF 40N UNTIL THE SYSTEM IS WELL EAST OF
THE AREA AS IT SHOULD GET CAUGHT UP IN THE WESTERLIES WED NIGHT INTO
THU. REGARDLESS...SYSTEM WL BE CLOSE ENOUGH TO ALLOW FOR INCREASED
POPS TO CHC FOR TUE NIGHT THRU THU TIME PERIOD.

WITH THE TROPICAL AIRMASS LKLY OVER THE AREA TUE-THU WL KEEP MAX
TEMPS SLIGHTLY ABV NORMAL WITH EXPECTATION OF CLDS/RAIN BUT KEEP MIN
TEMPS 5-10 DEG ABV NORMAL WITH CLDS AND HIGH DWPTS.

&&

.AVIATION (18Z-18Z)...
UPR LVL LOW PRES JUST NO OF LERI WL CONT TO PROVIDE INSTABILITY FOR
WDLY SCT SHRA/TSRA TO DVLP THIS AFTN AND EVE...ESP OVR ERN TAF
SITES. UPR LOW WL MOV NE INTO SAT AFTN DIMINISHING THREAT FOR SAT SO
PLAN TO KP SHRA/TSRA OUT OF TAFS.  XPCT FOG...MAINLY MVFR...TO DVLP
AGAIN LATE TNGT FOR INLAND SITES...PSBLY MORE DENSE WHERE ANY PRECIP
OCCURS AND ADDS LLVL MSTR INTO THE ATMOS.  NLY WNDS ARND 10 KT (NR
15 LKSHORE) SHUD BCM LGT ARND NIGHTFALL.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...MRD
LONG TERM...MRD
AVIATION...ADAMS
Hazardous weather outlook, Jul 8, 4:28 AM EST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
528 AM EDT FRI JUL 8 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-091100-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
528 AM EDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OUDEMAN

The radar

The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lucas

When
July 8, 4:10 PM EST
Where
Lucas County, Toledo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.650, -83.550

Penny size hail was observed.

Hail, Wood

When
July 8, 5:18 PM EST
Where
Wood County, Haskins
Measured
0.88 in hail
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
41.467, -83.717

Nickel size hail was observed. At least one vehicle was damaged.

Hail, Hancock

When
July 8, 5:30 PM EST
Where
Hancock County, Benton Ridge
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
41.000, -83.800

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466505, 5466507, 5466506.